Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 6, NWS Lubbock, TX

June 5, 2003Dickens County, Texas

NWS Lubbock, TX issued this flash flood warning at Jun 5, 2003, 10:06 PM CDT for Dickens County, Texas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2003, 10:06 PM CDT (03:06 UTC)
Expired
Jun 6, 2003, 12:00 AM CDT
In force
114 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Dickens County, TX

The radar

The Lubbock radar (KLBB), 91 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 060307
FFWLBB
TXC125-060500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1006 PM CDT THU JUN 5 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DICKENS COUNTY IN NORTHWEST TEXAS

* UNTIL MIDNIGHT CDT

* AT 1002 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 11 MILES SOUTHWEST OF MCADOO...OR ABOUT 9 MILES EAST OF
  CROSBYTON...MOVING EAST AT 25 MPH.

* LOCATIONS IN AND NEAR THE WARNING INCLUDE AFTON...MCADOO AND SPUR

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0
6 7 4 5 1 2 9 0.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3383 10103 3341 10103 3341 10052 3384 10056

$$
1 follow-up statement
000 
WGUS74 KLUB 060353
FFSLBB
TXC125-060500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1052 PM CDT THU JUN 5 2003

...A FLASH FLOOD WARNING CONTINUES FOR DICKENS COUNTY UNTIL MIDNIGHT
CDT...

AT 1045 PM CDT...HIGH WATER WAS COVERING THE INTERSECTION OF FARM TO 
MARKET ROADS 2565 AND 1868.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
LUBBOCK.

LAT...LON 3381 10105 3339 10102 3339 10056 3383 10060

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 5:01 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 5, 5:01 PM CDT, 5 hours 5 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CDT THU JUN 05 2003

DAY ONE...
DEEP MOISTURE REMAINS ENTRENCHED ACROSS THE FA EARLY THIS AFTERNOON.
CONVECTION NOW UNDERWAY OVER SOUTHEAST COLORADO AND DEVELOPING
SOUTHWEST INTO NORTHEAST NEW MEXICO. WITH NORTHWEST UPPER FLOW
STORMS TO PROPAGATE SOUTHEAST AND BEGIN TO AFFECT THE FA BY MID
EVENING. EXTENSIVE CLOUD COVER AND WET SOIL CONDITIONS HAVE OFFSET
AFTERNOON WARMUP WITH TEMPERATURES AT 2 PM IN THE MID 70S. STRONG
SHORTWAVE MOVING INTO THE FOUR CORNERS REGION ATTM AND TO MOVE
ACROSS NORTHWEST TEXAS THIS EVENING. SURFACE FRONT NORTH OF THE AREA
AND CONVERGENCE TO INCREASE THIS EVENING. LIFT FROM THE SHORTWAVE
WILL AID IN DEVELOPMENT OF STORMS AND GENERATE ANOTHER MCS. THIS
FEATURE TO THEN MOVE SOUTHEAST ACROSS THE FA OVERNIGHT WITH LOCALLY
HEAVY RAINFALL A THREAT IN ADDITION TO SEVERE WEATHER. WITH GROUND
NEARLY SATURATED FROM PREVIOUS RAINS WILL GO AHEAD AND HOIST FLASH
FLOOD WATCH FOR TONIGHT. STORMS THAT DEVELOP TO AGAIN MOVE SOUTHEAST
AND WITH PRECIP WATER RUNNING ABOVE 1 INCH LIKELY TO SEE AREAS OF
LOCALLY HEAVY RAINFALL. UPPER FLOW INCREASES TONIGHT AND THIS TO
HELP IN DEVELOPMENT OF SEVERE STORMS. LARGE HAIL...DAMAGING WINDS
AND A FEW ISOLATED TORNADOES AGAIN POSSIBLE. MESO-ETA AGAIN APPEARS
TO HAVE A GOOD HANDLE ON THE SYSTEM. THEN ON FRIDAY SHOULD SEE SOME
DRYING... BUT WITH MOISTURE IN PLACE FEEL WE WILL STILL HAVE A
CHANCE OF SOME PRECIPITATION DEVELOPING SO WILL KEEP CHANCE OF POPS
IN FORECAST ON FRIDAY. FCSTID = XI

DAY 2 THROUGH 7...
CONVECTION MAY BE ONGOING FROM LATE FRIDAY AFTERNOON BETWEEN
SYSTEMS. UPPER FLOW STILL FAVORABLE TO BRING THINGS OF THE
MOUNTAINS AS LONG AS AREA IS NOT TOO STABLE IN THE WAKE OF TONIGHTS
MCS. WILL GO WITH CHANCE POPS FOR THE POTENTIAL. THUNDERSTORM
CHANCES INCREASE ON SATURDAY AS THE DRYLINE AND AN APPROACHING COLD
FRONT BECOME A FACTOR. MAY SEE ANOTHER ROUND OF SEVERE STORMS OVER
PORTIONS OF THE CWA ON SATURDAY AND SATURDAY NIGHT. HOPES ARE THAT
THE MIDDLE LEVEL TROUGH AND FRONT WILL BE SOUTH AND EAST OF THE AREA
SO THAT RAIN CHANCES CAN BE LOWERED FOR SUNDAY. UPPER RIDGE THEN
BEGINS TO SLIDE INTO THE AREA AND SHOULD KEEP THUNDERSTORMS CHANCES
MUCH LOWER AND HAVE DECREASED RAIN CHANCES TO 10 PERCENT. THIS RIDGE
SHOULD HOLD THROUGH THE WEEK ALLOWING FOR TEMPERATURES TO WARM FROM
THE 70S ON SUNDAY INTO THE 80S MONDAY AND TUESDAY AND AROUND 90 BY
WEDNESDAY AND THURSDAY.

FCSTID = MM

FRIONA      51 76 56 81 / 80 30 30 20
TULIA       53 75 56 81 / 80 30 30 30
LUBBOCK     55 77 59 86 / 80 30 30 30
BROWNFIELD  57 78 61 88 / 80 30 30 30
CHILDRESS   58 75 58 83 / 80 40 30 30
ASPERMONT   60 77 61 89 / 80 40 30 40

.LBB...FLASH FLOOD WATCH TONIGHT TXZ021>044.
Hazardous weather outlook, Jun 5, 11:30 AM CDT, 10 hours 36 minutes before
TXZ021>044-052200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT THU JUN 5 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON
AND TONIGHT.

PLENTIFUL LOW LEVEL MOISTURE AND INSTABILITY WILL LIKELY COMBINE TO
PRODUCE THUNDERSTORMS ALONG LEFT OVER BOUNDARIES FROM LAST NIGHTS
STORMS. ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP OVER THE
NORTHEASTERN PLAINS OF NEW MEXICO LATE THIS AFTERNOON. THE STORMS
WILL MOVE SOUTHEAST INTO THE WESTERN AREAS OF THE SOUTH PLAINS AND
EVOLVE INTO A LARGE COMPLEX OF THUNDERSTORMS SPREADING ACROSS THE
SOUTH PLAINS TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.

FLOODING

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THAT DEVELOP ACROSS PORTIONS OF THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TONIGHT. PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS MAY DEVELOP SATURDAY ALONG AND AHEAD OF A
DRYLINE AND COLD FRONT EXPECTED TO MOVE INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 5, 8:12 PM CDT, 1 hour 54 minutes before
TXZ021>044-060600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
812 PM CDT THU JUN 5 2003

...SEVERE THUNDERSTORM WATCH 484 IN EFFECT UNTIL 100 AM CDT...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 484 UNTIL 100 AM CDT. THIS WATCH INCLUDES BUT IS NOT LIMITED
TO THE FOLLOWING COUNTIES:

PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY...
LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY...
LUBBOCK...CROSBY...DICKENS...KING...YOAKUM...TERRY...LYNN...GARZA...
KENT AND STONEWALL.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:12 PM CDTSevere Thunderstorm WarningLUBParmer48 min
Jun 5, 7:45 PM CDTSevere Thunderstorm WarningLUBSwisher45 min
Jun 5, 7:48 PM CDTSevere Thunderstorm WarningLUBLamb42 min
Jun 5, 7:49 PM CDTSevere Thunderstorm WarningLUBCastro41 min
Jun 5, 8:11 PM CDTSevere Thunderstorm WarningLUBBriscoe49 min
Jun 5, 8:16 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale44 min
Jun 5, 8:26 PM CDTSevere Thunderstorm WarningLUBHockley64 min
Jun 5, 8:30 PM CDTSevere Thunderstorm WarningLUBHall60 min
Jun 5, 8:33 PM CDTSevere Thunderstorm WarningLUBLubbock57 min
Jun 5, 8:34 PM CDTSevere Thunderstorm WarningLUBCochran56 min
Jun 5, 9:10 PM CDTSevere Thunderstorm WarningLUBChildress65 min
Jun 5, 9:27 PM CDTSevere Thunderstorm WarningLUBCrosby63 min
Jun 5, 9:42 PM CDTSevere Thunderstorm WarningLUBYoakum33 min
Jun 5, 9:47 PM CDTSevere Thunderstorm WarningLUBTerry28 min
Jun 5, 9:47 PM CDTSevere Thunderstorm WarningLUBGarza58 min
Jun 5, 10:00 PM CDTSevere Thunderstorm WarningLUBLynn45 min
Jun 5, 10:02 PM CDTSevere Thunderstorm WarningLUBDickens58 min
Jun 5, 10:22 PM CDTSevere Thunderstorm WarningLUBKent53 min

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.